Saskatoon police consider murder charges after 2 fatally OD on cocaine suspected of containing fentanyl

Saskatoon police say they are considering whether murder charges are warranted after two fatal overdoses involving cocaine suspected to contain fentanyl.

Police release name, phone number of alleged drug dealer after string of cocaine overdoses

Police responding to an overdose call in the 3000 block of Arlington Avenue in March. (Dan Zakreski/CBC News)

Saskatoon police say they are considering whether murder charges are warranted after two fatal drug overdoses involving cocaine suspected to contain fentanyl occurred on the weekend.

Police released the street name — Lil Joe or Joe Bro — and the phone number of the alleged drug dealer who they suspect is responsible after two people fatally overdosed on Saturday after taking cocaine. This is a move Saskatoon police Supt. Dave Haye said he has never seen in his time with the service.

CBC News tried phoning the number. It appears to be disconnected.

On Saturday, police responded to a total of six calls from three different locations around the city about people suffering from overdoses.

A 48-year-old woman and a man died from overdoses. Another woman who was found unresponsive is receiving medical attention.  

A 23-year-old man who was brought to the Saskatoon police detention unit Saturday afternoon also suffered a suspected drug overdose, according to police. On Monday, police said this particular incident was unrelated to the other six.

"We haven't seen anything like that to that extreme that I can remember," said Troy Davies, a spokesperson for Medavie Health Services West.

Saskatoon has a population of 246,000, according to Statistics Canada. 

Police have arrested three men in connection with the overdoses and seized money, drugs, and guns from the search of a home.

None of the men are from Saskatchewan. According to court documents, two are from Calgary.

The men were charged with trafficking.

Police respond to an overdose call in the 3000 block of Arlington Avenue Saturday morning. (Dan Zakreski/CBC )

Police wouldn't confirm whether or not any of the three arrested were Lil Joe or Joe Bro, but they did say they believe they have the right people in custody.

Police have also taken the unusual step of asking people to bring in any drugs bought from this person so they can be disposed of safely. 

No drugs have been turned in yet, according to police.

The fact fentanyl, a deadly opiate that is 100 times more powerful than morphine, is now being mixed with cocaine and sold to unsuspecting customers doesn't surprise, said Davies.

"A lot of people on the street think they are buying one thing. We're seeing, as of Saturday, it's another thing and you can't trust a drug dealer, that's what it comes down to," Davies said. 

Dr Peter Butt and Tracy Muggli, director of mental health and addiction services for the Saskatoon Health Region, held a press conference Monday to talk about opioid and antidote use. (Bridget Yard/CBC)

Davies said paramedics do carry the anti-overdose drug Narcan. Given through an IV, Davies said, Narcan can reverse the effects of an opiate overdose. 

But he said paramedics are never sure exactly what drug is responsible for an overdose and they always take precautions.

"It's not just a clean cut, black and white fentanyl overdose. A lot of the time with drugs that are on the street, it's usually a mixture of pretty much anything," he said. 

Dr. Peter Butt, who works with the health region, held a news conference with director of mental health and addictions services in Saskatoon to educate the public further on overdoses and the use of Naloxone.

"When someone is having an opioid overdose, it reduces the breathing," said Butt.

If someone starts turning blue, or is difficult to rouse after using opioids, you should act immediately, ideally with an antidote.

"Naloxone may begin to work in five minutes, but it can stop working after 20-30 minutes. During that period of time the opioid poisoning may continue," he said.

The overdose can come back after using the antidote, so a call to 911 is crucial, even after the antidote is given.

Sometimes, a Naloxone dose can wake someone from their overdose, and they experience opioid withdrawal immediately.

"The way for them to treat that is to take more of the drug. So it can exacerbate the overdose and you get a series of overdoses or poisonings that way," said Butt.

Naloxone kits are given to opioid users for free by the health region.

Loved ones or partners of opioid users can receive training for free, but must purchase a kit for $30 to $40.